Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 214, NWS Goodland, KS

July 25, 2001Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 25, 2001, 1:00 AM CDT for Graham County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 2001, 1:00 AM CDT (06:00 UTC)
Expired
Jul 25, 2001, 1:45 AM CDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Graham County, KS

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 1:11 AM CDTThunderstorm Wind 65 EHill City, KSStraight line winds reported with possible gustnado.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 11:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2940 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2940 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2576 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 11:40 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 24, 11:40 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1040 PM MDT TUE JUL 24 2001

LARGE AREA OF THUNDERSTORMS CONTINUE OVER THE ENTIRE CWA. NUMEROUS
THUNDERSTORMS WORDED INTO ALL ZONES FOR TONIGHT AND WILL KEEP FLASH
FLOOD WATCH FOR PORTIONS OF THE EASTERN FA. OTHERWISE THE REMAINDER
OF THE FORECAST APPEARS ON TRACK.

.GLD...FFA TONIGHT FOR NE ZONE 81 AND KS ZONES 2...3...4...14...15...
16...28...29.

VP

In the hours before

Local storm report, Jul 24, 8:22 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT TUE JUL 24 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    3 SW FLAGLER              CO   70 MPH TSTM GUST
07/24/01   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

0720 PM    FLAGLER                   CO   60 MPH TSTM GUST
07/24/01   KIT CARSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 24, 9:33 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT TUE JUL 24 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    13 N TRIBUNE              KS   60 MPH TSTM GUST
07/24/01   GREELEY                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 24, 9:45 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT TUE JUL 24 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0839 PM    10 S SHARON SPGS          KS   75 MPH TSTM GUST
07/24/01   WALLACE                        REPORTED BY PUBLIC.

0840 PM    13 N TRIBUNE              KS   60 MPH TSTM GUST
07/24/01   GREELEY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0840 PM    TRIBUNE                   KS   1.75 INCH HAIL
07/24/01   GREELEY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 24, 10:12 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
912 PM MDT TUE JUL 24 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0852 PM    SHARON SPGS               KS   60 MPH TSTM GUST
07/24/01   WALLACE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0857 PM    SHARON SPGS               KS   70 MPH TSTM GUSTR
07/24/01   WALLACE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 24, 11:24 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1024 PM MDT TUE JUL 24 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
,
1005 PM    COLBY                     KS   62 MPH TSTM GUST
07/24/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, Jul 24, 11:43 PM CDT, 1 hour 17 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1043 PM MDT TUE JUL 24 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF FAR
EAST COLORADO...EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS...

...A FOLLOW ON SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR ALL COUNTIES IN EXTREME SOUTHWEST NEBRASKA...FAR EAST
COLORADO AND NORTHWEST KANSAS WEST OF A NORTH TO SOUTH LINE FROM
CULBERTSON NEBRASKA TO OAKLEY KANSAS. THE NEW WATCH...WHICH WILL BE
IN EFFECT THROUGH 5 AM CDT...INCLUDES RED WILLOW COUNTY IN NEBRASKA
AND THE FOLLOWING COUNTIES IN NORTHWEST KANSAS...DECATUR...
SHERIDAN...GOVE...GRAHAM AND NORTON.

HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE STILL POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:55 PM CDTSevere Thunderstorm WarningGLDGreeley65 min
Jul 24, 9:10 PM CDTTornado WarningGLDGreeley50 min
Jul 24, 9:25 PM CDTSevere Thunderstorm WarningGLDSherman65 min
Jul 24, 9:35 PM CDTSevere Thunderstorm WarningGLDWallace55 min
Jul 24, 10:05 PM CDTTornado WarningGLDWallace25 min
Jul 24, 10:10 PM CDTSevere Thunderstorm WarningGLDGreeley35 min
Jul 24, 10:26 PM CDTSevere Thunderstorm WarningGLDThomas64 min
Jul 25, 12:08 AM CDTSevere Thunderstorm WarningGLDGove, Sheridan52 min
Jul 25, 12:33 AM CDTSevere Thunderstorm WarningGLDNorton57 min
Jul 24, 7:05 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson55 min
Jul 24, 8:02 PM CDTTornado WarningGLDKit Carson28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.